MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G35536
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
It was reported that during a lower extremity stent and angioplasty for a superficial femoral artery (sfa) lesion, the advance 35 lp low profile balloon catheter ruptured inside of the stent without any angulation.It was noted that the balloon catheter was unable to hold pressure, and could not get to eight (8) psi.Contrast utilized was a mix of 5 cubic centimeter (cc) visipaque to 15 cc of hex saline; the patient was reported to have highly calcified vessels.The advance 35 lp low profile balloon catheter was removed, replaced with another cook medical balloon catheter, and the procedure was able to be successfully completed.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation : a review of the complaint history, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance 35 lp low profile balloon catheter was returned for evaluation.Pinhole leakage was noted at the proximal end of the balloon.The catheter and balloon length were measured to be within specification.No nonconformities were noted with the catheter.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements.Review of the device history record of the finished product shows one nonconforming event that could contribute to this failure mode; the associated device was rejected and scrapped.A complaint history search revealed that there were no other reported complaints for this lot number.Per the ifu,"the balloon is manufactured from an extra-thin wall, high-strength, minimally-complaint material.Particular care should be taken in handling the balloon to prevent damage.Do not exceed rated burst pressure.Rupture of balloon may occur.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.The burst pressure data was analyzed using factors for a one-sided tolerance to determine with a 95% confidence that 99.9% of these balloons would not burst at or below the calculated rated burst pressure.In heavily scarred access site, use of an introducer sheath is recommended.Use only the recommended balloon inflation medium.Choose a balloon appropriate to lesion length and vessel diameter.Upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided and the results of our investigation, a definitive root cause cannot be determined; however, it is likely that this event can be attributed to the patient's highly calcified vessel.It is also possible that the stent may have damaged the device.Appropriate measures have been initiated to address this failure mode.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7046764
Report Number1820334-2017-04013
Device Sequence Number13658243
Product Code LIT
UDI-Device Identifier10827002355368
UDI-Public(01)10827002355368(17)200710(10)8050533
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K132020
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG35536
Device Catalogue NumberPTA5-35-135-6-20.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/10/2017
Supplement Date Received by Manufacturer02/20/2018
Initial Report FDA Received Date11/20/2017
Supplement Report FDA Received Date03/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1